Winter Storm, Missaukee
- When
- December 19, 5:00 AM EST to 3:00 PM EST
- Where
- Missaukee forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.337, -85.095 (the zone’s center; the record gives no point)
A low pressure system moved from central Illinois to central Ohio, with heavy snow falling north of the track of the low. Northern Michigan was grazed by the north end of the swath of heavy snow.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A low pressure system moved from central Illinois to central Ohio, with heavy snow falling north of the track of the low. Northern Michigan was grazed by the north end of the swath of heavy snow. Six to nine inch accumulations were common, southeast of a line from Lake City to Harrisville. McBain picked up around 9 inches of snow, while Gladwin and Sterling had around 8 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Dec 19, 4:00 AM EST, 1 hour earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
400 AM EST FRI DEC 19 2008
.SYNOPSIS.../ISSUED AT 400 AM/
A FAST MOVING LOW PRESSURE CENTER CROSSING SOUTH OF THE STATE TODAY
WILL BRING WIDESPREAD SNOWFALL TO MOST OF THE LOWER PENINSULA
THROUGH THIS AFTERNOON. HIGH PRESSURE OVER ONTARIO WILL BUILD SOUTH
INTO THE STATE FOR TONIGHT AND SATURDAY...RESULTING IN A QUIETER
WEATHER PERIOD FOR SATURDAY EXCEPT FOR LAKE EFFECT SNOW SHOWERS
MOVING IN OFF LAKE HURON VIA EASTERLY FLOW. THINGS WILL BECOME MORE
ACTIVE AGAIN SATURDAY NIGHT AND SUNDAY AS ANOTHER AREA OF LOW
PRESSURE DEVELOPS OVER THE GREAT LAKES...AND IS EXPECTED TO BRING
ANOTHER ROUND OF WIDESPREAD SNOWFALL TO NORTHERN MI TO END THE
WEEKEND.
JPB
&&
.SHORT TERM.../ISSUED AT 400 AM/...TODAY
MIDNIGHT SURFACE ANALYSIS SHOWS A 1003MB LOW OVER CENTRAL KS...
STARTING TO TURN NORTHEAST TOWARD 5-6MB/3H PRESSURE FALLS ACROSS
IA/NORTHERN MO. VERY IMPRESSIVE PUSH OF WARM AIR AND MOISTURE
(PRECIPITABLE WATER VALUES WELL OVER 200 PERCENT OF NORMAL) SURGING
NORTHWARD ABOVE SHALLOW LOW LEVEL BAROCLINIC ZONE INTO IA/IL/IN...
WITH SURFACE FREEZING LINE LYING ACROSS NORTHEAST KS/NORTHERN MO/
SOUTHERN IL/ SOUTHERN IN. END RESULT IS A WIDE SWATH OF FREEZING
RAIN SLEET ACROSS SOUTHERN IA/NORTHERN IL/NORTHERN IN. TO THE NORTH
OF THAT IS THE SNOW...SPREADING NORTHEAST ACROSS SOUTHERN WI/
SOUTHWEST LOWER TOWARD THE FORECAST AREA. 00Z APX/GRB SOUNDINGS
WERE QUITE DRY IN THE LOW LAYERS...SO WILL TAKE A BIT TO SATURATE
THINGS BEFORE SNOW REACHES THE GROUND. IN ADDITION...THERE IS A
NARROW BAND OF SNOW OVER NORTHERN LAKE HURON POINTING INTO
MACKINAC/BOIS BLANC ISLANDS. PROBABLY A PRETTY DECENT BAND SINCE
WINDS AT PZQ/SLH HAVE TURNED SOUTHERLY...LIKELY A RESPONSE TO DECENT
CONVERGENCE INTO THIS BAND.
FORECAST PROBLEM FOR THE DAY OBVIOUSLY SURROUNDS EVOLVING SNOW
EVENT. AT THIS POINT...CURRENT TRENDS SUGGEST SURFACE SYSTEM STILL
LOOKS ON TRACK TO CROSS CENTRAL IL THIS MORNING (PROBABLY A LITTLE
SLOWER AND STRONGER THE GUIDANCE SUGGESTS)...THEN SLIDE QUICKLY
ACROSS THE OHIO VALLEY THIS AFTERNOON TOWARD THE MID ATLANTIC COAST.
STRONGEST DYNAMICS WITH UPPER WAVE WILL ALSO MOSTLY PASS BY TO OUR
SOUTH. NORTHWARD EXTENT OF SNOW WILL LIKELY BE TIED TO TRACK OF
700MB LOW CENTER...WITH SLIGHT DIFFERENCES IN THE NAM AND GFS (THE
LATTER BEING A BIT FARTHER NORTH). UPSTREAM PROFILER DATA AND
OBSERVED 6H PRECIPITATION VERSUS MODEL 06Z QPF FORECASTS WOULD
SUGGEST SOMETHING IN BETWEEN MAY BE MORE REALISTIC...AS IS OFTEN THE
CASE. MID LEVEL WINDS ARE A BIT MORE BACK ATTM ACROSS NORTHERN WI
SUPPORTING GFS...WHICH SHOULD PULL SNOW SHIELD FARTHER NORTH THAN
NAM WOULD SUGGEST. BUT OVERALL THE BULK OF THE SNOW EXPECTED TO
FALL SOUTH OF THE BRIDGE. AS FAR AS SNOW AMOUNTS GO...BEST QPF WITH
THIS EVENT WILL FALL ACROSS CENTRAL/SOUTHERN LOWER MI WHERE DEEP
LAYER FORCING WILL BE MAXIMIZED ALONG WITH LOW LEVEL MOIST INFLOW...
AND WEAKER STABILITY FARTHER DOWN SLOPING FRONTAL ZONE. STILL SOME
GOOD LIFT FORECAST ACROSS NORTHERN LOWER...THOUGH PRIMARILY IN THE
MID/UPPER LEVELS. NICE UPPER LEVEL DIVERGENCE BULLSEYE WITHIN
COUPLED JET STRUCTURE...AND STRONG FRONTOGENESIS/ FRONTOLYSIS
COUPLET CROSSING SOUTHERN LOWER WITH THE NORTHERN EDGE OF THAT
ENHANCED FORCING HITTING SOUTHEAST ZONES NEAR SAGINAW BAY TOWARD
MIDDAY. CROSS SECTIONS ALSO SUGGEST WEAKER STABILITY ABOVE 500MB
OVER NORTHERN LOWER THROUGH EARLY AFTERNOON AS WELL. ALL OF THIS
TARGETING AREAS SOUTH OF M-32 FOR HEAVIEST SNOWFALL...WITH
AFOREMENTIONED F-GEN FORCING AND EASTERLY FLOW ENHANCEMENT OFF LAKE
HURON PEGGING AREAS EAST OF AN APN-HTL LINE TO BE THE AREAS LIKELY
TO SEE THE HEAVIEST SNOWFALL. ONCE THE SNOW GETS GOING THE
INTENSITY SHOULD BE PRETTY GOOD BASED ON WHAT IS OCCURRING
UPSTREAM...SO ALTHOUGH SNOW WILL WIND DOWN PRETTY QUICKLY THIS
AFTERNOON SHOULD BE A DECENT 6-9H WINDOW OF ACCUMULATING SNOWS.
CURRENT WARNING/ADVISORY DISTRIBUTION LOOKS PRETTY GOOD...STILL
CARRYING SNOWFALL TOTALS DURING THE DAY OF 6+ INCHES GENERALLY EAST
OF AN MBL-GOV-APN LINE...WITH AMOUNTS OF 7-10 INCHES FROM GLADWIN
NORTH TO ALPENA AND POINTS EAST. WILL GO AHEAD AND ADD ANTRIM/
LEELANAU TO ADVISORY COUNTIES TO MAKE A NICE STRAIGHT LINE ACROSS...
SINCE GETTING SIMILAR SNOW AMOUNTS TO OTSEGO COUNTY (3-4 INCHES)...
AND JUST IN CASE NORTHERN EDGE OF HEAVIER SNOWFALL INTENSITY NUDGES
INTO THESE AREAS FOR A TIME LATER THIS MORNING. NOT MUCH MORE TO DO
NOW...JUST SIT BACK AND WATCH.
JPB
&&
.LONG TERM.../ISSUED AT 400 AM/...TONIGHT AND BEYOND
TONIGHT...ONCE THE SYNOPTIC SNOWFALL PULLS OUT LATER THIS
AFTERNOON...SHOULD BE SETTING UP FOR A SHALLOW LAKE HURON LES
EVENT...WITH INVERSION HEIGHTS GENERALLY AROUND 900MB BUT 925MB
TEMPERATURES FALLING TO AROUND -15C. CONVENTIONAL LAKE EFFECT
WISDOM DOESNT APPLY TO THESE TYPES OF EVENTS AS THE LONG FETCH
ACROSS THE LAKE TYPICALLY MAKES UP FOR WHAT WOULD OTHERWISE BE
LACKLUSTER LES PARAMETERS...AND THUS SNOW ACCUMULATIONS TEND TO BE
SURPRISINGLY HIGH (IN A RELATIVE SENSE) ESPECIALLY IN THE HIGHER
TERRAIN INLAND FROM THE LAKE. PLAN TO CARRY UP TO THREE INCHES
DOWNWIND OF LONGEST FETCH (GENERALLY BETWEEN ALPENA AND GLADWIN).
MEANWHILE...SKIES SHOULD CLEAR ACROSS EASTERN UPPER...AND WITH LIGHT
WINDS AND COLD DRAINAGE FLOW OUT OF ONTARIO SHOULD BE QUITE A COLD
NIGHT NORTH OF THE BRIDGE WITH LOWS BELOW ZERO EXPECTED.
SATURDAY/SUNDAY/MONDAY...RELATIVELY QUIET ON SATURDAY...THOUGH WILL
STILL BE DEALING WITH SHALLOW LAKE CLOUDS/SNOW SHOWERS OFF LAKE
HURON AS WINDS VEER TO THE SOUTHEAST BY AFTERNOON...AHEAD OF
SHARPENING INVERTED TROUGH/DEVELOPING ARCTIC BOUNDARY. THIS FEATURE
WILL BE THE ISSUE FOR THE LATTER HALF OF THE WEEKEND...AS AN UPPER
LOW ROLLS OUT OF THE PACIFIC NORTHWEST AND ACROSS THE UPPER
MIDWEST...ARRIVING OVER THE GREAT LAKES SUNDAY. THIS BALL OF ENERGY
SPINS UP A SURFACE LOW WITH AFOREMENTIONED INVERTED TROUGH...TO WHAT
DEGREE THE SURFACE LOW DEVELOPS IS STILL A POINT OF CONTENTION
WITHIN THE GUIDANCE. REGARDLESS...ANOTHER ROUND OF SNOW IS EXPECTED
TO SPREAD ACROSS THE FORECAST AREA SATURDAY NIGHT AND CONTINUE INTO
SUNDAY. LAKE ENHANCEMENT POTENTIAL SUNDAY/SUNDAY NIGHT LOOKS PRETTY
IMPRESSIVE ON PAPER AS INVERSION JUMPS ABOVE 10K FEET...AND IF THE
WINDS GET CRANKED UP COULD BE A REAL MESS BY MONDAY MORNING. WILL
CONTINUE TO HIT THE WORDING HARD FOR THIS EVENT IN THE MORNING
HWO.
JPB
&&
.MARINE.../ISSUED AT 400 AM/
EASTERLY WINDS EXPECTED TO CRANK UP OVER THE COMING SEVERAL HOURS AS
SURFACE LOW HEADS INTO IL...AND GRADIENT TIGHTENS UP BETWEEN THE LOW
AND A 1037MB HIGH STRETCHED OUT ACROSS NORTHERN ONTARIO. BUT AS
QUICKLY AS THE WINDS PICK UP THIS MORNING THEY WILL RELAX BY LATE
AFTERNOON AS SYSTEM PULLS AWAY. SOME GALE FORCE GUSTS POSSIBLE ON
LAKE HURON TODAY...WITH SMALL CRAFT CONDITIONS ACROSS REMAINING LAKE
MICHIGAN/LAKE HURON NEARSHORE ZONES. EASTERLY FLOW WILL PERSIST
TONIGHT INTO SATURDAY WITH HIGH PRESSURE TO THE NORTH...WITH WINDS
INCREASING AGAIN SATURDAY NIGHT WITH EXPECTED CYCLOGENESIS ACROSS
THE GREAT LAKES.
JPB
&&
.AVIATION.../ISSUED AT 1139 PM/...VALID FOR 06Z TAFS
LOW PRESSURE WILL TRACK THROUGH THE UPPER OHIO VALLEY INTO THE
AFTERNOON...WITH SNOW OVERSPREADING THE TAF SITES BETWEEN 10 AND
13Z AND CONTINUING THRU FRIDAY EVENING. THE HEAVIEST OF THE SNOW
LOOKS TO SCRAPE KTVC TO KAPN...WHILE KPLN SEES LIGHTER
SNOWS...HOWEVER ALL SITES ARE EXPECTED TO END UP IFR FOR A GOOD
CHUNK OF FRIDAY MORNING INTO EARLY FRIDAY AFTERNOON. INCREASING
GRADIENT ALSO SUPPORTS WINDS BECOMING GUSTY FROM THE
NORTHEAST...LIKELY PROVIDING SOME BLOWING SNOW AS WELL. SLOW
IMPROVEMENT EXPECTED IN THE EVENING AS SYSTEM DEPARTS...THOUGH
LAKE DRIVEN SNOW SHOWERS SURE TO CONTINUE AT KAPN GIVEN DEEP
NORTHEASTERLY LOW LEVEL FLOW OFF THE WATER
LAWRENCE
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY UNTIL 5 PM EST THIS AFTERNOON FOR
MIZ020>028.
WINTER STORM WARNING UNTIL 5 PM EST THIS AFTERNOON FOR
MIZ029>036-041-042.
LM...SMALL CRAFT ADVISORY FROM 7 AM THIS MORNING TO 5 PM EST THIS
AFTERNOON FOR LMZ341-342-344>346.
LH...GALE WARNING FROM 7 AM THIS MORNING TO 5 PM EST THIS AFTERNOON
FOR LHZ347>349.
HEAVY FREEZING SPRAY WARNING FROM 7 AM THIS MORNING TO 5 PM EST
THIS AFTERNOON FOR LHZ347-348.
SMALL CRAFT ADVISORY FROM 7 AM THIS MORNING TO 5 PM EST THIS
AFTERNOON FOR LHZ345-346.
LS...NONE.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 455 AM EST FRI DEC 19 2008 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 201100- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 455 AM EST FRI DEC 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT WIDESPREAD SNOWFALL IS EXPECTED ACROSS NORTHERN LOWER MICHIGAN TODAY...WITH HIGHEST SNOW ACCUMULATIONS ALONG AND SOUTH OF M-32. SEE ONGOING ADVISORIES AND WARNINGS FOR ADDITIONAL DETAILS. GALE FORCE WINDS ARE EXPECTED ON LAKE HURON THROUGH THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ANOTHER SIGNIFICANT WINTER WEATHER EVENT WILL BE POSSIBLE IN THE SATURDAY NIGHT THROUGH MONDAY TIME FRAME...WITH MORE ACCUMULATING SNOW AND WIND ON THE FRONT END...FOLLOWED BY LAKE EFFECT SNOWFALL FOR MONDAY. THERE IS ANOTHER WINTER STORM POSSIBLE ON WEDNESDAY. STAY TUNED TO LATER FORECASTS FOR THE MOST UP-TO-DATE INFORMATION ON THE WINTER STORM POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTERS...FORWARD ALL SNOWFALL REPORTS AND OTHER SIGNIFICANT WEATHER EVENTS TO THE NATIONAL WEATHER SERVICE. JPB
The national radar mosaic for the moment the first event began.
6 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 144064, 144065, 144066, 144067, 144068, 144069.